MORBIDITY AND MORTALITY OF TOXIC EPIDERMAL NECROLYSIS AND STEVEN JONSON SYNDROME TEN/SJS AMONG SUDANESE PATIENTS
Sami Fatehi Abdalla*, Alfatih Akasha Edries and Hyder Mohammed Ali
Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and their overlap are rare severe cutaneous adverse drug reactions with a fatal potentiality. They are characterized by epidermal necrosis which causes erosions of the mucous membranes, extensive detachment of the epidermis, and severe constitutional symptoms. Drugs are the major causes of SJS\TEN. The types of the drugs depend on the prevalent diseases in the country and the protocols of management in that country. This is a Retrospective hospital based study, was done to detect the morbidity and mortality of SJS / TEN and their overlap, among Sudanese patients admitted to Khartoum Dermatology and Venereology Hospital from April 2004 to April 2014. In our study 150 patients were enrolled, the main age distribution was between 21 - 40 years in (48.7%), 48% of the cases had SJS, 42.7% had TEN and only 9.3% had SJS\TEN overlap. Eighty percent of the patients had no past history of similar condition. The commonest drug reported to precede the development of the disease was antimalarial (artesunate) drug in 20.7% of the cases, followed by the antibiotics Septrin (Cotrimoxazole) in 20%, both contain sulpha group (40.7%) and (ciprofloxacin) in 20% of cases. Other culprit medications were anti-tuberculous, penicillin, carbamazepine, phenytoin, allopurinol and NSAIDS.Patients who dead throughout the last 10 years were 24/150 cases (16%), 14 % due to TEN, 1% with SJS, and 1% with Overlap SJS/TEN. The most implicated causes of deaths were septic shock in 86.5%, respiratory distress in 12.5%, and renal impairment in 1%.
Keywords: TEN, SJS, Morbidity, Mortality.
[Full Text Article]